While undergoing treatment with doxycycline for recurrent necrotic and proliferative lesions on the ventral peduncle, a 15-year-old male Pacific White-sided dolphin developed blistering vesicular lesions posterior to both eyes, sternally between the pectoral fins and at the dorsal insertions of the pectoral fins. Lesions appeared in groups with the vesicles variably shaped and ranging from 1-3 cm in size. An acellular reddish-brown liquid could be aspirated from the vesicles. Both bacterial and fungal cultures of the liquid were negative. Histopathology of a biopsy specimen was consistent with lesions seen in cases of phototoxicity, i.e., pronounced ballooning degeneration of epithelial cells and interstitial edema in the superficial epidermis. No pathogens were seen within the biopsied tissue.
Within one week the vesicles began to rupture and the overlying skin peeled away. Complete resolution of the lesions took approximately 6-8 weeks.
The tetracyclines can cause phototoxicity coincident with exposure to UVB radiation. The incidence of phototoxicity is related to the concentration of the photosensitizer and to the amount of light.
Presumptive diagnosis of doxycycline phototoxicity was based on the following criteria.
1. Appearance of classical lesions during doxycycline therapy.
2. Resolution of lesions following discontinuation of doxycycline therapy.
3. Histopathology consistent with phototoxicity.
4. Negative bacterial and fungal cultures of the vesicles.
5. Distribution of lesions in areas exposed to direct sunlight while stationing.
The author acknowledges Dr. Stephen Raverty--histopathology, Dr. Mark Papich--pharmacology, and Margaret Butschler--photography, who assisted generously in the diagnosis and management of this case.
1. Epstein JH, BU Wintroub: Photosensitivity Due to Drugs. Drugs 30: 42-57 (1985)